Colorado, 2013

Hail in Colorado, June 29, 2013

June 29, 2013 · NWS GLD · 1 event in 1 county or zone

Two intense thunderstorms moved southeast during the afternoon, just skirting the western portion of Cheyenne County. Half dollar sized hail was reported near Aroya.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Two intense thunderstorms moved southeast during the afternoon, just skirting the western portion of Cheyenne County. Half dollar sized hail was reported near Aroya.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 29, 1:58 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 29, 1:58 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT SAT JUN 29 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 258 PM MDT SAT JUN 29 2013

WILL AGAIN HAVE TWO SEPARATE AREAS FOR SHOWERS AND
THUNDERSTORMS TONIGHT. FIRST WILL BE ACROSS THE FAR/EXTREME
SOUTHWEST CORNER OF THE FORECAST AREA WHERE 0-6KM WINDS TAKE STORMS
OFF THE FRONT RANGE INTO THE AREA. THESE COULD LINGER INTO THE EARLY
TO MID EVENING. OTHER AREA WILL BE GENERALLY ALONG/EAST OF THE CO/KS
BORDER AND WEST OF HIGHWAY 83 (SIMILAR TO LAST NIGHT/THIS MORNING)
AS ANOTHER WEATHER DISTURBANCE MOVES DOWN FROM THE NORTH. THIS
SYSTEM WILL EXIT THE AREA IN THE MORNING WITH GENERALLY QUIET
WEATHER THROUGH MUCH OF THE AFTERNOON AS SUBSIDENCE MOVES IN. BY
LATE AFTERNOON THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS MAINLY THE
WESTERN 1/2 OF THE AREA.

LOWS TONIGHT MID 50S TO AROUND 60. HIGHS SUNDAY 80-85.

.LONG TERM...(SUNDAY NIGHT THROUGH SUNDAY)
ISSUED AT 258 PM MDT SAT JUN 29 2013

FORECAST CONCERNS FOR THIS PERIOD WILL BE CHANCE OF THUNDERSTORMS
AND HOW MUCH TO COOL TEMPERATURES...ESPECIALLY LOW TEMPERATURES.
SATELLITE CONTINUING TO SHOW AN AMPLIFIED PATTERN FROM THE PACIFIC
INTO EASTERN NORTH AMERICA. WESTERN RIDGE CONTINUES TO SLOWLY MOVE
WESTWARD. SHORTWAVE TROUGHS AND MOISTURE ARE ROTATING AROUND AND EVEN
THROUGH THE RIDGE. EASTERN UPPER TROUGH IS EVOLVING WITH SHORTWAVE
TROUGHS ROTATING AROUND ITS INFLUENCE MOVING FURTHER WEST AS WELL.
STATIONARY FRONT REMAINS DRAPED JUST TO THE WEST OF OUR AREA WITH
ADDITIONAL SURFACE BOUNDARIES COMING IN FROM THE NORTH.

GFS...UKMET AND CANADIAN WERE DOING A SLIGHTLY BETTER THAN THE
ECMWF. MODELS ARE HAVING A LITTLE TROUBLE KEEPING TRACK OF THE
SHORTWAVE TROUGH THAT IS ROUNDING THE TOP OF THE RIDGE AND WILL BE
RESPONSIBLE FOR TOMORROWS CONVECTION. THE UKMET WAS DOING SLIGHTLY
BETTER THAN THE CANADIAN AND GFS WITH THIS. SREF WAS DOING A LITTLE
BETTER THAN THE ECMWF ON THE SURFACE WIND/PRESSURE FIELD. MODELS
DID ABOUT THE SAME ON THE LOW LEVEL THERMAL FIELD.

SUNDAY NIGHT...RIGHT REAR QUADRANT OF UPPER OF JET STARTS OVER THE
WESTERN HALF OF THE AREA AT LEAST EARLY IN THE PERIOD. THIS SHIFTS
SOUTH AND WEST THROUGH THE EVENING WITH POSSIBLY A COUPLED JET
STRUCTURE OVER THE WESTERN PORTION BY 06Z. BY 12Z LEFT FRONT
QUADRANT OF NORTHERN JET IS AFFECT THE WESTERN HALF OF THE AREA.
ONE SHORTWAVE TROUGH WILL BE IN CONCERT WITH THE JET EARLY WITH THE
BEST CHANCE IN THE SOUTHWEST PORTION IN THE EVENING. THEN ANOTHER
SHORTWAVE APPROACHES FROM THE NORTH LATE IN THE NIGHT AND ALONG
WITH THE UPPER JET WILL CREATE DEEP LIFT...MAINLY ALONG THE CENTRAL
AND WESTERN PORTIONS OF THE AREA. VERY GOOD AGREEMENT WITH
DETERMINISTIC OUTPUT AND SREF PROBABILITIES AGREEING THAT THIS AREA
WILL SEE THUNDERSTORMS. SO RAISED THE WESTERN AND CENTRAL PORTIONS
INTO THE CHANCE CATEGORY.

COULD BE NOT ONLY A SHARP CUT OFF ON THE PRECIPITATION BUT CLOUD
COVER AS WELL. SURFACE RIDGE AND VERY LIGHT WINDS START NOSING INTO
THE EASTERN PORTION OF THE AREA. THIS WILL ALLOW UNSEASONABLY COOL
MINS IN THE EAST WITH THE WEST STAYING WARMER DUE TO THE CLOUDS AND
PRECIPITATION. REFER TO CLIMATE SECTION BELOW.

MONDAY/MONDAY NIGHT...SOME DIFFERENCE ON POSITION BUT ESSENTIALLY
THE UPPER JET IS AFFECT THE WESTERN AND CENTRAL PORTION OF THE AREA
THROUGH THE DAY. THIS JET ABOVE MENTIONED SHORTWAVE TROUGH WILL
MOVE THROUGH THE WESTERN HALF OF THE AREA IN THE MORNING AND WILL
CONTINUE THE CHANCE POPS IN THE MORNING. LIFT AND MOISTURE MOVE
GRADUALLY TOWARD THE SOUTH AND WEST DURING THE AFTERNOON WITH THE
GREATEST CHANCE IN EASTERN COLORADO. OVERNIGHT FORECAST CAPTURED
THIS NICELY AND LEFT ALONE. MODELS CONTINUE TO BE IN GOOD AGREEMENT
FOR HAVING COOLER HIGH TEMPERATURES. CONSIDERING THE 850 MB
TEMPERATURES...RECENT TRENDS AND EXPECTED CLOUDS/PRECIPITATION...WENT
TOWARD THE COOLER GUIDANCE.

MODELS ARE SHOWING DIFFERENCES AS TO WHERE THEY WANT TO HAVE THE
JET. THE CONSENSUS IS TO HAVE IT/LEFT FRONT QUADRANT NEAR OR OVER
THE WESTERN END OF THE FORECAST AREA. THIS WILL BE ON TOP OF THE MID
LEVEL BAROCLINIC ZONE. ALSO A WEAK SHORTWAVE WILL NOT BE TOO FAR TO
THE WEST. MODEL IS PRODUCING SOME LIGHT QPF AND THAT DOES MAKE
SENSE. SO WILL KEEP A SLIGHT CHANCE TO LOW CHANCE IN THE WEST...
ESPECIALLY DURING THE OVERNIGHT HOURS. CLOUDS AND LIFT LOOK A
LITTLE FURTHER WEST WITH THE LIKELIHOOD OF LITTLE TO NO CLOUD COVER
OVER THE EASTERN HALF OF THE AREA WHERE LITTLE TO NO WIND WILL
OCCUR. SO ONCE THAT AREA WILL EXPERIENCE UNSEASONABLY COOL LOWS.
AGAIN REFER TO THE CLIMATE SECTION BELOW.

TUESDAY...STILL UNCERTAINTY ON THE JET POSITION BUT THE AXIS LOOKS TO
BE OVER OR NEAR THE WESTERN PORTION OF THE AREA THROUGH THE ENTIRE
DAY. WEAK SHORTWAVE TROUGH WILL NOT BE TOO FAR TO THE WEST. NOT VERY
CONFIDENT BUT ENOUGH THERE THAT WILL HAVE A SLIGHT CHANCE IN.
TEMPERATURES WILL BE NEAR TO SLIGHTLY WARMER THAN MONDAYS AND
TRENDED IN THAT DIRECTION.

TUESDAY NIGHT THROUGH SATURDAY...IN REGARDS TO HOW THE PATTERN IS
SUPPOSED TO EVOLVE...WHAT A DIFFERENCE 24 HOURS MAKES. MODELS DO MOVE
OR REDEVELOP EASTERN UPPER TROUGH AS FAR WEST WITH THE MAIN UPPER LOW
TO THE SOUTHEAST OF THE AREA. ALSO MODELS DO NOT DEVELOP A
SIGNIFICANT NORTHERN SHORTWAVE TROUGH/UPPER LOW AS YESTERDAY. THERE
IS ALSO MORE SPREAD IN THE ENSEMBLES FROM YESTERDAY ON THE POSITION
OF FEATURES. AS A RESULT OF THIS CHANGE...NOT ONLY ARE THE
DETERMINISTIC MODELS DRIER SO IS THE GEFS PROBABILITY OUTPUT.

UPPER LOW IS STILL NOT THAT FAR AWAY AND THE FORECAST WILL BE
GOVERNED BY SUBTLE FEATURES. MODELS STILL SHOW WEAK SHORTWAVE
TROUGHS MOVING THROUGH WITH THE JET LIFT OVER AND NEAR THE AREA.
ALSO THERE LOOKS TO BE A FRONT OR SURFACE TROUGH NEAR OR OVER THE
FORECAST AREA. ADEQUATE MOISTURE AND INSTABILITY LOOK TO REMAIN IN
PLACE WITH 700 MB TEMPERATURES APPEARING TO BE COOL ENOUGH TO NOT
CAP THE AIR MASS. SO THERE LOOKS LIKE THERE WILL BE SOME KIND OF
CHANCE OF THUNDERSTORMS ALMOST ANYTIME OR ANYWHERE BUT WILL BE VERY
HARD TO PIN DOWN AT THIS POINT. MODEL OUTPUT IS NOT VERY OPTIMISTIC
ABOUT MEASURABLE. SAYING ALL THAT...THE CRH_INIT GRIDS PRODUCES
SLIGHT CHANCE TO LOW CHANCE POPS FOR THE ENTIRE PERIOD AND GIVEN
THE ABOVE REASONING THOSE DO LOOK APPROPRIATE...SO LEFT THEM ALONE.
LOOKS LIKE SURFACE FLOW WILL BE TRENDING TOWARD MORE SOUTHERLY. SO
THE GRADUAL WARMUP THROUGH THE PERIOD LOOKS REASONABLE AS WELL.

&&

.AVIATION....(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1100 AM MDT SAT JUN 29 2013

FOR KGLD AND KMCK...VFR EXPECTED THROUGH THE PERIOD.

KGLD...LGT/VRB WINDS AT TAF ISSUANCE WILL SHIFT TO THE NORTHEAST
SOON AFTER WITH SPEEDS 10-13KTS GUSTY AT TIMES. AROUND 03Z AND
CONTINUING THROUGH THE REST OF THE TAF PERIOD A LIGHT NORTHEAST TO
EAST WIND EXPECTED WITH SPEEDS AROUND 5KTS OR SO. PRECIPITATION
CHANCES LOOK TO BE CONFINED TO AFTER MIDNIGHT THROUGH 12Z-15Z
SUNDAY MORNING WHEN ANOTHER WEATHER DISTURBANCE MOVES IN FROM THE
NORTH. GIVEN THE LIMITED AREAL COVERAGE EXPECTED WILL NOT INCLUDE
A PRECIP GROUP AT PRESENT TIME.

KMCK...NORTHEAST WINDS AROUND 15KTS WITH HIGHER GUSTS TO CONTINUE
THROUGH EARLY EVENING BEFORE DECREASING TO AROUND 5KTS OR SO.
PRECIPITATION CHANCES WOULD BE AFTER 06Z BUT AT THIS TIME APPEAR
TO BE WEST OF THE TERMINAL.

&&

.CLIMATE...
ISSUED AT 258 PM MDT SAT JUN 29 2013

RECORD LOWS FOR JULY 1

HILL CITY-52 SET IN 1987

RECORD LOWS FOR JULY 2

MCCOOK-50 SET IN 1924
HILL CITY-52 SET IN 1988

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.

&&

SHORT TERM...DDT
LONG TERM...BULLER
AVIATION...DDT
CLIMATE...BULLER
Hazardous weather outlook, Jun 29, 9:05 AM MST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1005 AM MDT SAT JUN 29 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1005 AM MDT SAT JUN 29 2013 /1105 AM CDT SAT JUN 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE VERY LATE THIS
AFTERNOON THROUGH EARLY EVENING GENERALLY WEST OF A LINE FROM
SEIBERT TO FIRSTVIEW COLORADO. A FEW OF THESE THUNDERSTORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.

ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS MAY DEVELOP AFTER
MIDNIGHT AND CONTINUE THROUGH EARLY SUNDAY MORNING GENERALLY ALONG
AND EAST OF THE COLORADO KANSAS BORDER AND WEST OF HIGHWAY 83.
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY ACROSS
THE CENTRAL HIGH PLAINS REGION. NO WIDESPREAD WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 29, 2:53 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT SAT JUN 29 2013

COZ092-292210-
CHEYENNE COUNTY-
353 PM MDT SAT JUN 29 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST CENTRAL
COLORADO...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF AROYA...MOVING SOUTH AT 30 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  AROYA BY 400 PM MDT...
  WILD HORSE BY 410 PM MDT...

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3901 10317 3902 10316 3904 10306 3904 10299
      3882 10286 3875 10317 3876 10318 3879 10317
TIME...MOT...LOC 2153Z 339DEG 27KT 3892 10310

LUNDQUIST

The radar

The Pueblo radar (KPUX), 103 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 29, 3:11 PM MST
Where
Cheyenne County, 1.48 mi NNE of Aroya
Measured
1.25 in hail
Reported by
Public
Coordinates
38.870, -103.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454187.